logo logo

More erratic blood pressure

There has been a lot of interest in the stories on erratic readings from K.C. and Ra, I posted last month. I was surprised how many of our users are struggling with big highs and lows in blood pressure, and juggling their medication!

One of our users, Rochelle has had extreme erratic readings but has now found her balance. Her unique perceptive will be a help for many and I am grateful to her for sharing her story.

Note: David told his erratic readings story a couple of years ago. Then K.C. and Ra shared their erratic readings story last month. You may wish to read their blood pressure stories for background first.

Rochelle’s erratic blood pressure story

I’m responding to a couple of earlier posts on erratic blood pressure as mine is also erratic, and can go up or down VERY quickly. For instance, I got a nosebleed a couple of months ago, for the first time since childhood, and freaked out before I discovered how to stop it. I felt anxious and weak. When I took my BP it read 100/42, and I called my doctor’s office because I was afraid I was going into toxic shock. I was seen there less than an hour later, but by that time my BP had rebounded to 172/108.

If I hadn’t taken my BP at home first, I might have assumed that the weakness I felt was due to that high BP rather than the low. (My home monitor wasn’t off, by the way. I retook it when I got home and it was the same as at the doctor’s office.)

So I wondered if there’s a chance that, say, K.C. actually had low BP when he had the vertigo attack, but it had rebounded by the time he got to the emergency room. In that case, it might well have been low BP that caused his attack, not high. And maybe the medications he is taking are making him worse rather than better.

If so, K.C. would not be alone in feeling worse when he takes his meds. Ra, for one, wrote, “The sort of high doses I’m on (and probably you are on, too?) can make you feel like all you want to do is get into bed and pass out, right?” I never took beta blockers, which I gather Ra did, but I had equally bad side effects on Norvasc, Cozaar at 100 mg daily, and a diuretic, hydrochlorothiazide: constant headache, dizziness and extreme motion sickness, to name a few.

I went off the 100 mg Cozaar without asking my doctor, because the quality of my life had diminished so on it. And I have to ask: Doesn’t quality of life count for anything?? Not only did I feel miserable, but my general well-being was endangered. We live near a major highway for instance, but whenever I tried to merge onto it I became too dizzy to check properly for oncoming traffic. And I had to cut way down on the intense aerobic exercise I was used to. I’d done five competitions on a Concept II ergometer (high tech rowing machine used by crew teams in winter) but I became too motion sick to use it at all. Within two days of stopping the Cozaar, I could “erg” again, and took part in the competition a month later.

Unfortunately, a number of months later, I had some bleeding in my retina so I went back to the doctor. She put me on the diuretic, which lowered my blood pressure quite a bit, but made me feel twice as bad as the Cozaar had. She sent me to have blood work, and it turned out my sodium level had become dangerously low; she took me off the drug immediately. Now she thinks I should eat more salt! (I never cook with salt, and can’t remember where I even keep it.)

As I was worried about my retina problem returning, I agreed to take 25 mg Cozaar a day. She recently asked me to increase that to 50 mg. I’m still using the remainder of my supply of 25 mg tablets though, because I swim daily in the summer, and was getting dizzy in the pool on 50 mg. (Back in the days when my BP was always 110/70 I would be so dizzy after swimming that I had to sit down for at least 20 minutes afterwards.)

However, I am keeping my blood pressure under control with the use of the biofeedback device, Zona. My BP still fluctuates, but I look at the averages with this software. It seems to be 10 to 20 points lower than it was, bringing it down to a bit under 140/90, or about the same as it was when I took 100 mg of Cozaar.

At the risk of sounding heretical, I question the one-size-fits-all guidelines to controlling hypertension. High BP is correlated with problems such as heart attack and stroke, but I don’t think there is proof it directly causes either disease. In fact, I’m on the mailing list of a West Coast doctor, Dr. McDougall, who runs a program similar to Pritikin’s. He believes hypertension is more likely to be a symptom of sickness rather than a cause, the way fever can be a symptom of flu, but not a cause, even though fever is one sign of flu.

There is a lot of individual variation between people as far as other health markers go. Normal body temperature is 98.7, but some people are normal at 97, and others at 99. Some need nine hours sleep a night, others thrive on six or seven, etc. Isn’t it possible that some people do as well or better with a somewhat elevated blood pressure?

In fact, a link from Dr. McDougall’s site led to an article that says the European Society of Hypertension (ESH) is about to revise its guidelines of two years ago to set a bottom limit, “around 120 mm Hg systolic and 70 mm Hg diastolic, below which it could be dangerous to reduce blood pressure in high-risk individuals, representing the so called J-curve phenomenon”.

In my own case, I feel better, not worse, when my pressure is higher. If nothing else, I can swim half a mile without getting dizzy. (My daughter, whose BP was even lower than mine, often fainted when she exercised.)

Additionally, as a runner for many years, I took to heart the advice that the most important health indicator was your resting heart or pulse rate. Except when exercising, my resting pulse rate stays at 64 or 65 beats a minute. But when I’ve lowered my BP with drugs, at the dosage my doctor prescribed, it rose to 85 beats a minute. I take that as another sign that a BP higher than current acceptable levels is right for me, probably something like 135/85. I have more energy and I think more clearly, perhaps because I am getting the blood to my brain that I need!

Kellie’s note: Thank you Rochelle for sharing your story and thoughts on erratic blood pressure! As well as dealing with her blood pressure, Rochelle has found time to write an award winning book. Visit her website to learn more.

Related articles

bottom


bottom KellieMyHS

About Kellie

Kellie is 37 years old and together with her brother Steve makes up the My Health Software team.

She helps on the websites and gathering news for the programs. Kellie worked in the medical industry prior to having her two children (8 and 6) and has a strong interest in self awareness and management of health conditions.


bottom

News "home delivered"

Note: These news headlines are now automatically displayed on the home page of the My Health Software applications for Windows.

The news is updated regularly, and you can click through to these items to read more.


bottom